Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 151, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 5, 2020, 6:42 PM CDT for Divide County, North Dakota. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2020, 6:42 PM CDT (23:42 UTC)
- Expired
- Jul 5, 2020, 7:45 PM CDT
- In force
- 63 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
County Divide County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 7:10 PM CDT | HAIL 0.75 | Crosby, ND | |
| Jul 5, 7:35 PM CDT | HAIL 1 | 3 Sw Noonan, ND | DAMAGED FLOWERING CANOLA FIELD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 53 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 11.7 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -349 J/kg
- Mixed-layer LCL
- 1417 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
691
WUUS53 KBIS 052342
SVRBIS
NDC023-060045-
/O.NEW.KBIS.SV.W.0151.200705T2342Z-200706T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
642 PM CDT Sun Jul 5 2020
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Northeastern Divide County in northwestern North Dakota...
* Until 745 PM CDT.
* At 642 PM CDT, a severe thunderstorm was located 9 miles northwest
of Crosby, moving southeast at 20 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* This severe thunderstorm will be near...
Crosby around 710 PM CDT.
Other locations impacted by this severe thunderstorm include Ambrose.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4900 10302 4899 10299 4885 10304 4878 10334
4900 10367
TIME...MOT...LOC 2342Z 313DEG 16KT 4902 10343
HAIL...1.50IN
WIND...<50MPH
$$
HEINERT2 follow-up statements
362
WWUS53 KBIS 060013
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
713 PM CDT Sun Jul 5 2020
NDC023-060045-
/O.CON.KBIS.SV.W.0151.000000T0000Z-200706T0045Z/
Divide ND-
713 PM CDT Sun Jul 5 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN DIVIDE COUNTY...
At 713 PM CDT, a severe thunderstorm was located over Crosby, moving
southeast at 20 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
This severe thunderstorm will remain over mainly rural areas of
northeastern Divide County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4900 10302 4899 10299 4885 10304 4879 10329
4900 10351
TIME...MOT...LOC 0013Z 313DEG 16KT 4893 10328
HAIL...1.50IN
WIND...<50MPH
$$
HEINERT063
WWUS53 KBIS 060023
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
723 PM CDT Sun Jul 5 2020
NDC023-060045-
/O.CON.KBIS.SV.W.0151.000000T0000Z-200706T0045Z/
Divide ND-
723 PM CDT Sun Jul 5 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN DIVIDE COUNTY...
At 723 PM CDT, a severe thunderstorm was located near Crosby, moving
southeast at 15 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Crosby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4900 10302 4899 10299 4885 10304 4880 10324
4892 10335 4900 10332
TIME...MOT...LOC 0023Z 314DEG 12KT 4891 10319
HAIL...1.25IN
WIND...<50MPH
$$
HEINERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 4:48 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jul 5, 4:48 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 448 PM CDT Sun Jul 5 2020 .UPDATE... Issued at 448 PM CDT Sun Jul 5 2020 Quick update for the issuance of a Severe Thunderstorm Watch for south central and southeast North Dakota until 11 PM CDT. UPDATE Issued at 422 PM CDT Sun Jul 5 2020 A cluster of intense supercell thunderstorms has developed near Dickinson, likely in response to a weak mid level impulse. These storms should have access to at least 3000 J/kg of mostly uncapped SBCAPE and 40-45 kts of effective bulk shear. Therefore, we expect these storms to maintain their intensity downstream, at least for the next few hours. There are two other areas we are watching for convective development. One is in the southern James River Valley, where a couple cells recently intensified near Oakes and exited our forecast area. Another location of concern is in northwest North Dakota. Current satellite suggests growing updrafts in northeast Montana in an environment with 3000 J/kg uncapped SBCAPE and up to 45 kts effective bulk shear. && .SHORT TERM...(This evening through Monday) Issued at 243 PM CDT Sun Jul 5 2020 Severe storms this evening and tonight highlight the short term forecast period. Strong to severe storms will develop along and ahead of a cold front late this afternoon/early evening across the far south central and James River Valley. The environment will be characterized by effective shear in the 35 to 45 knot range and moderate to strong instability. Thus, we expect a mixed mode of multicell clusters and/or transient supercell structures initially. The strongest storms may produce damaging wind gusts up to 70 mph and hail up to golf ball size. While the threat is non- zero because of various potential boundary interactions, the tornado threat does not appear to be very high, with weak low level shear forecast. Very heavy rain will accompany these storms and we may see some training across the far southern James River Valley, where a Flash Flood Watch remains in effect for Dickey and McIntosh counties. Other portions of western and central North Dakota have a chance for a strong to severe storm, but these will be very few and far between, with hail up to quarter size and damaging wind gusts up to 60 mph. Storms may continue overnight before finally drifting south and east, but new storms may enter the southwest from ongoing convection over eastern Montana. Another round storms may fire west late Monday afternoon ahead of another strong shortwave. The southwest will likely see the strongest storms. .LONG TERM...(Monday night through Sunday) Issued at 243 PM CDT Sun Jul 5 2020 The strong shortwave makes it into the west late Monday night. Plenty of elevated instability and strong shear will overlap favorably for at least some severe risk overnight across the west and/or south. However, it remains to be seen how widespread storms will be with only subtle height falls forecast. An even stronger wave approaches on Tuesday, which could end up producing the most significant severe weather of the period given very strong instability favorably overlapping deep layer shear in the 50 to 60 knot range across the west. We probably still have a day or so until we start getting a clearer picture regarding specific threats and location, but confidence is increasing that Tuesday afternoon through Wednesday morning will be active. Behind Tuesday's wave, it is looking like a dry spell from Wednesday afternoon until later Friday. The far north could see a few showers on Thursday, however. Some global models are then depicting a ridge rider MCS coming down from Canada overnight Friday with mainly dry high pressure moving in Saturday afternoon and Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1227 PM CDT Sun Jul 5 2020 Another round of widespread showers and thunderstorms will form this afternoon and evening across the south central and Southern James River Valley. A few of these storms may become severe with hail up to the size of golf balls and damaging winds up to 70 mph. An isolated shower or thunderstorm will be possible elsewhere. Underneath any heavier storms, brief IFR/MVFR conditions will be possible, but VFR conditions are generally expected through the period. && .BIS WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 4 AM CDT Monday for NDZ050-051. && UPDATE...Hollan SHORT TERM...ZH LONG TERM...ZH AVIATION...ZH
Hazardous weather outlook, Jul 5, 4:58 PM CDT, 1 hour 44 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 458 PM CDT Sun Jul 5 2020 NDZ031-032-040-043-062200- Golden Valley-Billings-Slope-Bowman- 358 PM MDT Sun Jul 5 2020 This Hazardous Weather Outlook is for portions of southwest North Dakota. .DAY ONE...Tonight A few thunderstorms are possible. The main hazards will be small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday Severe storms are possible later Monday into Monday night, and again later Tuesday into Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected through tonight. NDZ001>005-009>013-017>023-033-041-044-062200- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Stark-Hettinger-Adams- 458 PM CDT Sun Jul 5 2020 /358 PM MDT Sun Jul 5 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight Isolated severe thunderstorms are possible. The main hazards will be large hail up to quarter size and damaging wind gusts up to 60 mph. Very heavy rain is also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Severe storms are possible later Monday into Monday night, and again later Tuesday into Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather to law enforcement or the National Weather Service in Bismarck. NDZ025-034>037-042-045>048-062200- Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan- La Moure- 458 PM CDT Sun Jul 5 2020 /358 PM MDT Sun Jul 5 2020/ This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Tonight Scattered severe thunderstorms are possible. The main hazards will be large hail up to tennis ball size and damaging wind gusts up to 70 mph. Very heavy rain is also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Severe storms are possible later Monday into Monday night, and again later Tuesday into Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather to law enforcement or the National Weather Service in Bismarck. NDZ050-051-062200- McIntosh-Dickey- 458 PM CDT Sun Jul 5 2020 This Hazardous Weather Outlook is for portions of southeast North Dakota. .DAY ONE...Tonight Scattered severe thunderstorms are possible. The main hazards will be large hail up to tennis ball size and damaging wind gusts up to 70 mph. Very heavy rain is also possible, which lead to localized flash flooding of low lying and poor drainage areas. A Flash Flood Watch has been issued from late this afternoon through late tonight. See www.weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Monday through Saturday Severe storms are possible later Monday into Monday night, and again later Tuesday into Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather to law enforcement or the National Weather Service in Bismarck.. Hollan
In the hours before
Local storm report, Jul 5, 5:21 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
521 PM CDT SUN JUL 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 5 S HEART BUTTE DAM 46.53N 101.81W
07/05/2020 E1.50 INCH GRANT ND PUBLIC
&&Local storm report, Jul 5, 5:23 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
523 PM CDT SUN JUL 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 4 SSE HEART BUTTE DAM 46.55N 101.77W
07/05/2020 E1.75 INCH GRANT ND PUBLIC
GOLF BALL HAIL COMBINED WITH 60 MPH WIND
GUSTS.
&&Local storm report, Jul 5, 6:02 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
602 PM CDT SUN JUL 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 8 ENE FLASHER 46.49N 101.08W
07/05/2020 E1.00 INCH MORTON ND PUBLIC
&&Special weather statement, Jul 5, 6:14 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Bismarck ND
514 PM MDT Sun Jul 5 2020
NDZ041-042-060000-
Grant ND-Hettinger ND-
514 PM MDT Sun Jul 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HETTINGER AND WEST
CENTRAL GRANT COUNTIES UNTIL 600 PM MDT...
At 514 PM MDT, a strong thunderstorm was located 6 miles southeast of
Mott, moving east at 35 mph.
Nickel size hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Mott, Elgin, New Leipzig, Burt and Bentley.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
south central North Dakota.
LAT...LON 4618 10200 4621 10200 4620 10213 4626 10241
4642 10235 4645 10180 4616 10188
TIME...MOT...LOC 2314Z 271DEG 29KT 4632 10221
HARGROVELocal storm report, Jul 5, 6:21 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
621 PM CDT SUN JUL 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL CARSON 46.42N 101.57W
07/05/2020 E1.00 INCH GRANT ND PUBLIC
&&Local storm report, Jul 5, 6:35 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
635 PM CDT SUN JUL 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 5 SW HEART BUTTE DAM 46.55N 101.89W
07/05/2020 M2.00 INCH GRANT ND PUBLIC
MULTIPLE WINDOWS BROKEN ON THE BARN AND ON
THE GARAGE DOORS.
&&The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 7:06 PM CDT | Special Weather Statement | BIS | McIntosh | 24 min |
| Jul 4, 10:13 PM CDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 62 min |
| Jul 4, 11:09 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Bowman, Slope, Stark | 51 min |
| Jul 4, 11:10 PM CDT | Special Weather Statement | BIS | Billings | 35 min |
| Jul 4, 11:44 PM CDT | Special Weather Statement | BIS | McKenzie | 46 min |
| Jul 4, 11:45 PM CDT | Areal Flood Advisory | BIS | Dickey, LaMoure | 10 hr |
| Jul 4, 11:51 PM CDT | Special Weather Statement | BIS | Adams, Hettinger | 54 min |
| Jul 5, 12:05 AM CDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 55 min |
| Jul 5, 12:16 AM CDT | Special Weather Statement | BIS | Williams | 14 min |
| Jul 5, 12:39 AM CDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 66 min |
| Jul 5, 12:45 AM CDT | Special Weather Statement | BIS | Grant, Hettinger | 45 min |
| Jul 5, 12:59 AM CDT | Special Weather Statement | BIS | McKenzie | 31 min |
| Jul 5, 1:27 AM CDT | Special Weather Statement | BIS | Morton | 48 min |
| Jul 5, 1:27 AM CDT | Severe Thunderstorm Warning | BIS | Burke, Divide, Mountrail, Ward, Williams | 63 min |
| Jul 5, 1:39 AM CDT | Special Weather Statement | BIS | Mountrail | 36 min |
| Jul 5, 1:57 AM CDT | Special Weather Statement | BIS | Burleigh, Morton | 48 min |
| Jul 5, 2:42 AM CDT | Special Weather Statement | BIS | Ward | 33 min |
| Jul 5, 2:44 AM CDT | Special Weather Statement | BIS | Burleigh | 46 min |
| Jul 5, 2:54 AM CDT | Special Weather Statement | BIS | Emmons | 51 min |
| Jul 5, 12:25 PM CDT | Flash Flood Watch | BIS | Dickey, LaMoure, McIntosh | 15 hr |
| Jul 5, 3:24 PM CDT | Severe Thunderstorm Warning | BIS | Hettinger, Slope, Stark | 39 min |
| Jul 5, 3:51 PM CDT | Severe Thunderstorm Warning | BIS | Hettinger, Stark | 39 min |
| Jul 5, 4:12 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger, Morton, Stark | 63 min |
| Jul 5, 4:39 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 66 min |
| Jul 5, 4:59 PM CDT | Special Weather Statement | BIS | Hettinger | 46 min |
| Jul 5, 5:31 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 38 min |
| Jul 5, 5:41 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 21 min |
| Jul 5, 5:53 PM CDT | Severe Thunderstorm Warning | BIS | Grant | 36 min |
| Jul 5, 6:14 PM CDT | Special Weather Statement | BIS | Hettinger | 46 min |
| Jul 5, 6:24 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman | 39 min |
| Jul 5, 6:43 PM CDT | Special Weather Statement | BIS | Adams | 47 min |
| Jul 5, 6:59 PM CDT | Special Weather Statement | BIS | Morton | 46 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.